Topamaxx: Has anyone tried topamaxx for... - National Migraine...

National Migraine Centre
7,260 members2,069 posts

Topamaxx

Has anyone tried topamaxx for migraines? If so, did it work? Did you have any crazy side effects?

26 Replies
oldestnewest

Yes I used and it really helped a lot, but I was left with memory loss. It was really bad when I was on the medication. I tapered off and I still feel like I have some. I am unable to remember passwords and phone numbers.

Please please don't use this medication, I would not want the side effect on anyone.

Right now I am using Feverfew 3x a day and it is the best ever. I also take magnesium glycinate and that helps 2. Daily.

Best of luck.

3 likes
Reply

Thanks for telling me! I already have a hard time remembering stuff due to the migraines... I definitely don’t want it to get worse. My dr said it helps with weight loss so I was a little excited about it😕 what dosage were you taking?

Reply

Yes it helps to keep weight down.

I don't remember, it was a high dose becuase the lower dose didn't help. Maybe 300mg x times a day.

Have you tried Feverfew and magnesium?

I would also really recommend world

Migraine World Summit - migraineworldsummit.com

migraineworldsummit.com

It really helps me a lot

Reply

I’ve heard of Feverfew. I have not given it a try yet

Reply

I HAVE to take it 3x a day. When I tired 2x it didn't work.

Please let me.know if it works for you.

Reply

I will try it soon!

1 like
Reply

What dosage?

Reply

If you are talking about Feverfew I take 1 when I wake up and 1 at lunch time and 1 at bed time.

I tried 2x a day and it didn't help.

I think they are 350mg. They recommend 3x a day.

It has really helped, I use less Imitrix now

1 like
Reply

On it for 3 months. Dreadful. Hallucinations and memory loss .... and made migraines worse. Don’t touch it.

2 likes
Reply

What dosage are you on?

Reply

Sorry. Didn’t make it clear that I titrated off it. Can’t remember dose. Pretty standard I think. Auditory hallucinations were the worst. Hearing music etc. Frightening

2 likes
Reply

Yes, I took this medication and, it didn’t help it just made my hair fall out in patches! I, will never take this medication again!

2 likes
Reply

Wow! That’s crazy. Sorry to hear!

Reply

I tried it for 6 or so months. Went cold turkey coming off as couldn't be bothered with it anymore as no better results than taking nothing. I didn't have the side effects noted above but last summer during the first 8 weeks I felt very emotional and anxious. Ruined my summer really.

I feel annoyed as its one the preventative to take and whe you come off it and say to the professionals how it worked they say 'yes it's not the best'. And yet they want to put you on it!!

1 like
Reply

Yea I read a review on a website when the dr told the patient it wasn’t a great drug. I’m confused as to why they want us to try this horrible stuff. It’s sad

Reply

Can I just say that not everyone has bad experiences and I’ve also read that this has helped some. I tried it a few years back, it helped my chronic migraines and even usual triggers didn’t trigger an attack. I had some pins and needles in my arms (didn’t bother me), and noticed my hair was coming out more than usual when washing it, again, nothing noticeable or too bothersome. I came off it as with most drugs I’ve tried, I had an itchy allergic rash (also felt a bit down whilst on it). I was disappointed as I felt it was improving my migraines and associated vertigo. I didn’t have memory loss. Other side effects stopped when I stopped taking it. I would say give it a try. I understand how scary these things can be as I’m currently trying to get the nerve up to start a new med myself. But we need to keep our hopes up and think positively. Can I just also mention that I’ve tried amitriptyline and pizotifen amongst others without any major side effects so everyone is different! Best of luck and try not to worry x

1 like
Reply

Yes, I’m still wanting to give it a try but I’m so nervous. I already have a hard time with my memory at times so I don’t want to make it worse. I also just over came depression and anxiety so I don’t wanna take something that’ll put me through that cycle again. I’m so nervous

Reply

I started building it up a month ago and have just experienced a long, painful period of 10 days (normal 3). I'm very disappointed as it sounded like the perfect medication for me - anti-anxiety, weight loss. My psychiatrist assured me that it wouldn't cause further depression or memory loss in the short term. It's an anti-epileptic and some anti-epileptics have worked for me in the past for a while so I was really optimistic.

I've read on the pamphlet that irregular and painful periods are a common side effect. I wondered if anyone else had had it and if their periods settled down or if they decided to come off Topamax instead.

Reply

Wow! That’s one thing I haven’t heard so far about this medicine. I would definitely keep that in mind! Did you reach out to your dr about it yet?

Reply

I haven't because my next appointment with the neurologist is at the end of August and there are no earlier appointments.

BTW, I suffer with major depression and I haven't found any increase depression-wise so far, maybe because I already take antidepressants, or, maybe you need to be on them a long time like my psychiatrist suggested.

You could always try them as they normally are supposed to help with anxiety and at any suspicion of depression or anything else weird, wean off.

1 like
Reply

I took 50 mg nightly for 12 years and it worked beautifully. During the last year I felt like it may be effecting my memory, as I’ve read it could. And I weaned off. THAT was quite difficult, three months of anxiety and insomnia. I didn’t know. Now I’m trying beta blocker instead.

Reply

I’m so nervous bc I’m just now overcoming anxiety & deprraion after battling for 2 years. I don’t know if I want to take something to make me feel down again

Reply

Hi @beautifulgirl. I hate to be negative on these posts when ppl are thinking about trying a new med and I have always encouraged others on here, but as you have been through so much with your battle through depression, I would like to change my previous post and say that I think you should speak to a neurologist again about topiramate, it’s a drug that frequently causes depression and when I mentioned to my neuro that it was making me tearful he took me off it immediately due to the risks. Might not be the best option for you. Have they spoken to you about an antidepressant route like amitriptyline etc? I was so happy when I was on that, well at least until I got allergic, typical of me! 😆 (But that’s just my weird allergic to everything body!)

Can you speak to a GP about your concerns, or your neurologists secretary I’m wondering... there are so many options to try that you may be more comfortable with..

1 like
Reply

I was on it 4 years ago and went up to 100 mg daily .

I had to stop as it caused gastritis and I was in constant pain with my stomach .

It reduced headaches but I was dizzy a lot and people kept telling me how ill I looked.

Have tried about 5 drugs since without any headache reduction . Also had 1 treatment with Botox with no relief after 3 months . Hoping second lot of injections ( in 8 days time ) give me some benefit

Reply

I've written about Topirimate here before (I think the direct link is healthunlocked.com/migraine... ) but in short it is one I would not want to wish upon anyone, and am shocked so-called professionals can put people on with impunity.

I didn't mention in the original post, but it also caused weight loss. In my case I was a healthy weight and had remained at almost the exact same weight for around 30 years (I lost about 0.5kg when I had the proper flu once but put it back on shortly after recovering). But while on Topirimate I lost around 10kg, making me underweight, and I haven't put it back on in several months since coming off.

It is also known for causing depression, which I haven't had an issue with before, but looking back I think I had the symptoms. If you mention you have had an issue with this, then all the more reason to avoid.

2 likes
Reply

I tried it years ago for several months. It caused terrible abdominal pain and did very little for my migraines. I have since discovered the MTHFR gene variant. Now a methyl B-Vitamin complex has nearly resolved the chronic migraines I endured for 20 years. I's been life changing!

1 like
Reply

You may also like...